Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 12, NWS Gaylord, MI

May 26, 20204 counties in Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 26, 2020, 3:16 PM EDT for 4 counties in Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2020, 3:16 PM EDT (19:16 UTC)
Expired
May 26, 2020, 3:45 PM EDT
In force
29 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Grand Traverse County, MI, Kalkaska County, MI, Missaukee County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 88 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

887 
WUUS53 KAPX 261916
SVRAPX
MIC055-079-113-165-261945-
/O.NEW.KAPX.SV.W.0012.200526T1916Z-200526T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
316 PM EDT Tue May 26 2020

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Northern Wexford County in northern Michigan...
  Southeastern Grand Traverse County in northern Michigan...
  Southwestern Kalkaska County in northern Michigan...
  Northwestern Missaukee County in northern Michigan...

* Until 345 PM EDT.

* At 315 PM EDT, a severe thunderstorm was located over Sherman, or
  12 miles southeast of Thompsonville, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Emergency management.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Kingsley, Manton, Sherman, Buckley, Fife Lake, Mesick, Harrietta,
  Hannah, Spider Lake, Yuma, South Boardman and Smithville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4437 8582 4449 8582 4478 8529 4454 8505
      4429 8578 4435 8583
TIME...MOT...LOC 1915Z 230DEG 24KT 4444 8571 

HAIL...<.75IN
WIND...60MPH
 
$$

KJF
1 follow-up statement
336 
WWUS53 KAPX 261938
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
338 PM EDT Tue May 26 2020

MIC055-079-113-165-261948-
/O.EXP.KAPX.SV.W.0012.000000T0000Z-200526T1945Z/
Wexford MI-Grand Traverse MI-Kalkaska MI-Missaukee MI-
338 PM EDT Tue May 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WEXFORD...
SOUTHEASTERN GRAND TRAVERSE...SOUTHWESTERN KALKASKA AND NORTHWESTERN
MISSAUKEE COUNTIES WILL EXPIRE AT 345 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4437 8582 4449 8582 4478 8529 4454 8505
      4429 8578 4435 8583
TIME...MOT...LOC 1938Z 230DEG 24KT 4453 8557 

$$

KJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:10 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 26, 2:10 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
210 PM EDT Tue May 26 2020

.NEAR TERM...(Through Wednesday)
Issued at 210 PM EDT Tue May 26 2020

...Thunderstorms Popping This Afternoon...

High Impact Weather Potential...Thunderstorm potential with little
threat of severe weather.

Thunderstorms popping this afternoon in moist air with some help
from terrain influences. Expect some showers and thunderstorms to
continue to develop along US-131 and eventually move north and east
and dissipate by late evening. SBCAPEs around 1500J/kg across the
interior were helping the storm develop. Will need to keep an eye
on the storms interactions with lake breezes, but overall little
shear in this light wind regime and high freezing level (arnd
13kft) will make it tough to get severe thunderstorms today.

Pattern Synopsis/Forecast...Upper low continues to rotate slowly
through the southern Plains with troughing north into western
Canada. Surface low and frontal boundary extends north to south
through the plains. Warm and moist air remains east of the boundary
over much of the eastern US.

The upper trough/surface boundary move slowly east reaching the
western parts of Lake Superior by Wednesday night. Warm moist air
remains entrenched over the Great Lakes Wednesday. CAPE values will
be in the 500-1000J/kg range as temperatures again get into the 80s
with surface dewpoints in the 60s. Wind fields remain light with a
descent 850mb jet shoving north of the region. So once again,
instability around for thunderstorms to develop but will need
something to kick off the precipitation. So while do not expect
widespread development of showers or thunderstorms, should be at
least a chance of precipitation developing Wednesday.

&&

.SHORT TERM...(Wednesday through Thursday)
Issued at 248 AM EDT Tue May 26 2020

...Warm conditions continue, followed by a cooling trend...

High Impact Weather Potential: Minimal

Synopsis/Forecast: Longwave troughing spanning the high plains is
evolving into two separate entities, with one getting absorbed into
the northern jet over southern Canada and another, more potent,
piece of energy digging southeast to become a cutoff over the
Arklatex region early Wednesday. A subtle wave rotates around this
cutoff, up through the Ohio Valley through the day. This will
support cloud cover and continued shower chances...Abnormally strong
ridging remains over Michigan through late Wednesday. Then heights
and temperatures start declining Thursday thanks to an encroaching
shortwave moving through southern Manitoba.

Details: Wednesday continues the warmth and rain chances. Generally
southerly flow continues between the sustained Bermuda high and
surface troughing through the Plains. With MLCAPE at least 500 J,
PWATs still nearly 1.5" and weak capping we could see more afternoon
storms, especially west of I75 where a better corridor of low level
moisture resides. Highs look to get into the low 80s once again.
Heading into Thursday a surface cold front slowly creeps closer to
the Upper Great Lakes through the day, eventually moving through our
area late Thursday night into early Friday. Temperatures will be
starting their downward trend as the warm low and midlevel air
retreats east. With the passage of the front 850mb temperatures take
a nosedive Thursday night...meanwhile the southern cutoff starts to
phase with the northern shortwave keeping scattered shower chances
in the forecast for Thursday. Some of this rainfall could be heavy
as lift ahead of the phasing waves (on some guidance) is quite
decent near Saginaw Bay. Thus this potential will need to be
watched.

.LONG TERM...(Thursday night through Monday)
Issued at 248 AM EDT Tue May 26 2020

Our strong ridging gets replaced by anomalously strong troughing (-1
to 2 St. Dev) late Friday and through the weekend. Temperatures
tumble Friday behind the front (back down to near normal) then
continue to fall to below normal for the weekend. Monitoring the
potential for frost late Saturday night as the core of a modified
Canadian High settles over the region. As the airmass modifies and
heights start to rise the beginning of next week looks to warm up
again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 136 PM EDT Tue May 26 2020

VFR conditions will prevail through Wednesday. Some patchy fog could
lower visibilities late tonight/early Wednesday. Light winds
continue as well. Scattered showers and thunderstorms are expected
this afternoon and early evening mainly across the interior of
northern Lower Michigan. Wednesday scattered showers and
thunderstorms are again possible.

&&

.MARINE...
Issued at 1011 AM EDT Tue May 26 2020

Persistent light winds continue through the week. Warm
temperatures and sporadic thunderstorms continue through Thursday
with cooler and drier weather to end the workweek.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...KF
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...KF
MARINE...KF
Hazardous weather outlook, May 26, 2:54 AM EDT, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
254 AM EDT Tue May 26 2020

MIZ016>018-020>036-041-042-086>088-095>099-271200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
254 AM EDT Tue May 26 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

A few thunderstorms are again possible this afternoon into early
this evening across northern lower Michigan. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be additional chances for thunderstorms at various
times through Thursday. Although widespread heavy rainfall is not
anticipated, locally heavy rainfall with any thunderstorms that
move through the Saginaw Bay area could increase flooding concerns
across that area.

Frost is possible across inland portions of eastern upper and
northern lower Michigan Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts to the
National Weather Service. Reports may be made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-271200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
254 AM EDT Tue May 26 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Marine stratus and fog will impact portions of the Great Lakes.

A few thunderstorms are possible this afternoon and into the
evening. Any thunderstorms that do develop will be capable of
producing gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be additional chances for thunderstorms at various
times through Thursday. Any thunderstorms that do develop will be
capable of producing gusty winds and intense rainfall rates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:31 PM EDTSpecial Weather StatementAPXGrand Traverse59 min
May 26, 3:54 PM EDTSpecial Marine WarningAPX60 min
May 26, 5:00 PM EDTSpecial Weather StatementAPXMontmorency45 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.